Illinois, 2003

Heavy Rain in Illinois, September 26, 2003

September 26, 2003 · NWS PAH · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 26, 2:05 PM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Sep 26, 2:05 PM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT FRI SEP 26 2003

.DISCUSSION...
MAIN FORECAST CONCERN IS THE POTENTIAL FOR SEVERE WEATHER TONIGHT.
THEN THE FOCUS SHIFTS TO THE PROSPECT FOR INTERVALS OF CLOUDINESS
FOR THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK.

ELEVATED WARM ADVECTION SHOWERS WERE PROGRESSING NORTHEASTWARD AND
OUT OF THE FORECAST AREA EARLY THIS AFTERNOON. AS SKIES TURNED
MOSTLY SUNNY...TEMPERATURES HAD WARMED INTO THE UPPER 70S AND LOWER
80S BY MID AFTERNOON. STRONG SOUTH-SOUTHWEST WINDS CONTINUED TO
ADVECT HIGH THETA-E AIR NORTHWARD FROM THE GULF...WITH MID AFTERNOON
DEW POINTS ALREADY IN THE MID 60S OVER MOST OF THE AREA. LATEST
SATELLITE/RADAR IMAGES INDICATE THE INITIATION OF CONVECTION RIGHT
ALONG AND AHEAD OF THE COLD FRONT FROM NEAR CHICAGO TO JUST SOUTH OF
KANSAS CITY.

AS THIS FRONT BARRELS SOUTHEASTWARD THIS EVENING AND A POTENT
SHORTWAVE DIVES EAST-SOUTHEAST THROUGH THE BASE OF A MID-LEVEL
TROUGH...EXPECT THE CONTINUED DEVELOPMENT OF SHOWER AND THUNDERSTORM
ACTIVITY ALONG AND JUST AHEAD OF THE COLD FRONT. THE CURRENT
PROJECTION BRINGS THE LEADING EDGE OF THE ACTIVITY INTO THE FAR
NORTHWESTERN PART OF THE FORECAST AREA AROUND 00Z...PROGRESSING
SOUTHEASTWARD TO NEAR EVANSVILLE AND PADUCAH AROUND MIDNIGHT...
EVENTUALLY EXITING THE LAKES AREA DURING THE PRE-DAWN HOURS SATURDAY
MORNING. UPPER-LEVEL JET DYNAMICS PLACE THE FORECAST AREA IN THE
FAVORABLE RIGHT-REAR QUADRANT OF A 500-300MB JET STREAK THIS
EVENING. IN ADDITION...A LOW-LEVEL JET IS FORECAST TO STRENGTHEN
THIS EVENING...WITH WINDS AT 925MB APPROACHING 50 KNOTS OVER THE
FORECAST AREA. WHILE DECENT DIRECTIONAL SHEAR MAY SUPPORT ISOLATED
SUPERCELL DEVELOPMENT EARLY THIS EVENING IN OUR NORTHWESTERN
COUNTIES (MISSOURI/ILLINOIS)...THE MAIN THREAT WILL BE FROM DAMAGING
WINDS FROM A SOUTHEASTWARD PROPAGATING SQUALL LINE. FREEZING LEVELS
WILL BE FAVORABLE FOR LARGE HAIL TO DEVELOP IN STRONGER UPDRAFTS
THIS EVENING. THE DAMAGING WIND THREAT IS EXPECTED TO CONTINUE NEAR
AND EAST OF THE KENTUCKY LAKES DURING THE OVERNIGHT HOURS.

OVER THE WEEKEND...PERIODIC IMPULSES IN THE NORTHWEST FLOW ALOFT IN
COMBINATION WITH INTERVALS OF MOISTURE WILL BE CONDUCIVE TO THE
DEVELOPMENT OF STRATOCUMULUS CLOUDS IN THE HEAT OF THE DAY...
ESPECIALLY ON SUNDAY. EARLY NEXT WEEK...MODELS INDICATE THE
CONTINUATION OF MAINLY DIURNAL LOW CLOUD DEVELOPMENT. A WEAK COLD
FRONT IS FORECAST TO PUSH THROUGH TUESDAY NIGHT...BUT WITH
DEEP-LAYERED MOISTURE LACKING...LITTLE OR NO PRECIPITATION IS
EXPECTED. THE REST OF NEXT WEEK SHOULD REMAIN DRY AS THE STRONG
NORTHWEST FLOW MODERATES LATE IN THE PERIOD.

GENERALLY STAYED WITH A COMBINATION OF MAV AND MESOETA SURFACE
TEMPERATURES FOR THE FIRST FOUR PERIODS OF THE FORECAST...WITH MEX
GUIDANCE PROVIDING A SOLID BASE FOR THE REMAINDER OF THE PACKAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

PRESLEY
Hazardous weather outlook, Sep 26, 3:00 PM CST, 5 hours 30 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER TONIGHT OVER MOST OF THE
FORECAST AREA. A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS THE
LOWER OHIO AND MID MISSISSIPPI RIVER VALLEYS TONIGHT...TOUCHING OFF
SHOWERS AND THUNDERSTORMS. THE THUNDERSTORMS ARE EXPECTED TO MOVE
INTO THE NORTHWEST FRINGE OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS
THIS EVENING. THE LINE WILL MOVE EAST TOWARD THE OHIO RIVER AROUND OR
SHORTLY BEFORE MIDNIGHT...PROGRESSING EAST INTO THE PENNYRILE REGION
OF WESTERN KENTUCKY AFTER MIDNIGHT.

STRONG DIURNAL HEATING DURING THE AFTERNOON HOURS HAS RESULTED IN AN
INCREASINGLY UNSTABLE ATMOSPHERE. THIS PAIRED WITH RESPECTABLE
DIRECTIONAL SHEAR MAY RESULT IN THE DEVELOPMENT OF A FEW ISOLATED
CELLS AHEAD OF THE MAIN LINE. THESE STORMS MAY EXHIBIT SUPERCELLULAR
CHARACTERISTICS AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES.

AS THE SQUALL LINE OF THUNDERSTORMS RAPIDLY PROGRESSES SOUTHEAST AT
40 TO 50 MPH...STRONG WIND FIELDS WILL BE CONDUCIVE TO DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH. MARGINALLY SEVERE HAIL WILL ALSO BE
POSSIBLE. THE STORMS WILL COME TO AN END FROM THE NORTHWEST AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS EVENING AND
OVERNIGHT ACROSS THE ENTIRE REGION. KEEP AN EYE ON LOCAL MEDIA
REPORTS...AND STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS
AND UPDATES.

PRESLEY

In the hours before

Special weather statement, Sep 26, 7:36 PM CST, 54 minutes before
ILZ075-076-080>082-084-MOZ076-270230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
836 PM CDT FRI SEP 26 2003

...STRONG TO SEVERE THUNDERSTORMS MOVING RAPIDLY TO THE EAST...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST
AT 50 MPH ACROSS SOUTHERN ILLINOIS AND A SMALL PART OF SOUTHEAST
MISSOURI. THE MAIN THREAT FROM THESE STORMS IS THE POSSIBILITY OF
DAMAGING WINDS. IN ADDITION TO THE WINDS...EXPECT VERY HEAVY RAIN AND
FREQUENT LIGHTNING. BY 930 PM...THESE STORMS SHOULD BE ALONG A
PERRYVILLE MISSOURI TO MCLEANSBORO ILLINOIS LINE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Perry

When
September 26, 8:30 PM CST to 9:20 PM CST
Where
Perry County, Pinckneyville
Reported by
LAW ENFORCEMENT
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Flooding of a few streets was reported, including Main Street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337583.